Hyperthyroidism - Still got the shakes :(

Hi, am looking for some advice and support. I have recently been diagnosed with Hyperthyroidism (apparently quite mildly) and am currently on 5mg of Carbimazole every day. I have been on this now for 2 weeks coming up, and although my severest of symptoms have reduced, I am still shaking (not just in the hands, but in my arms and legs) and the palpitations have reduced, but have not gone away entirely. I am not sure if this is because I have not been taking the drug long enough, and maybe I am getting anxious for no reason, but it would be good to get some reassurance. I am hoping that it is the case that I have not let the drugs take effect for long enough, but it is very unnerving. Any kind of advice at this point would be gratefully welcome.

17 Replies

oldestnewest
  • Carbimazole doesn't act fast. It takes 2-3 weeks to start working. Or maybe your dose is too low. Could you put your results here?

  • Thanks Nathalie for responding. My T3 was 12.3 (range I am told is 3-6) and I think my T4 was 11 (that I am not too certain of). So I was advised by my consultant that it was double, but not as high as some cases are. He did not want to up my dose as I could already feel a difference at 5mg. The shaking is not as bad as it was, and the palpitations are somewhat reduced after 2 weeks, but as this only recently diagnosed, I was not sure of what to expect.

  • Do you have your TSH? To properly manage your disease, you need to ask a print-out of your results. Your T3 are high and do not match a mild hyperthyroidism. Mine were at 15 with the same range and my T4 were at 43 (12-22). You absolutely need to get your results with lab range.

    Best wishes.

  • Thanks Nathalie, I will ask for this. Just so I am clear, how will this help me manage my symptoms - Thank you again.

  • I guess you have not seen an endocrinologist yet. It's your GP that prescribed you 5mg, am I correct?

  • Sorry, my consultant was my endocrinologist. GP initially prescribed 5mg, and the consultant said to continue with the same dosage. He did consider to up  my dosage to 10mg, but as I was already starting to feel the effects, he asked me to stay on 5mg.

     

  • I agree with Granitecitygirl below. You should talk to your consultant and get your results. I was put on 15mg and my symptoms went away in a week. I have never heard of a starting dose at 5mg, it's the maintenance dose after several month. In my case, after 3 months. I'm now on a maintenance dose of 2.5mg after 8 months.

  • I was "mildly" hyperthyroid and put on 20mg carbimazole. 5mg is generally a maintenance dose, once they have you in range then reduce your medication to the 5mg until you are ready to come off it.

    Definitely speak with your endo again as all your symptoms should disappear if you are on the correct dose. It felt like my pain etc went away overnight, I don't recall it taking several weeks.

  • Thank you both for responding back. I will contact my endo and see what he says. At points I am starting to think that there is something else wrong with me and it is not just the hyperactive thyroid that is causing me to shake. I have a desperate feeling to be well again. Or at least to feel normal. Sometimes its nice just to know that I am not going mad. Thank you again x

  • Personally, I'd leave it another week to see how you feel. It is so easy to go hypo on Carbimazole, then you would have to drop the dose again.

    Not everyone reacts the same to certain doses - I was on a high dose at first, and it took 4/5 weeks to see any difference and then it would take a good 8 weeks between dose changes to really see how the Carbimazole was working.

  • Thank you for your response Silver_fairy. I had a really bad episode on Saturday and felt exactly the same way as I did before taking carbimazole. I do not know if this was just a down day, but very shaky and had palpitations from the time that I awoke. I think I can leave it another week to see how it progresses, but I might ask the endo at the end of the week.

    On a separate note, has anyone experienced any problems with their menstrual cycle and specifically their ovaries? I am not entirely sure if it is related, but I did read somewhere that your cycle can be impacted. I have a pain that I normally associate with mid month pain that has been constantly on/off for the last two weeks, and in the last few days, constant. I think my cycle has shortened as well. Sorry for all of the questions here.

  • I used to have bad ovulation pain before I was diagnosed as being hyperthyroid. It would last 3-4 days and would be worse if I have had spicy food.   This has all stopped since I started treatment and my thyroid levels were under control.   

  • Wow! Ok that's good to know - ok, so I am hoping now that it is just muscle pain than anything thyroid related ;)

  • You should still mention it to your GP to see if you need to have further tests done.  I did follow it up with a gynaecologist and it was confirmed that this was just ovulation pain. Ovulation pain that seems to get worse with   hyperthyroidism

  • I will do, I have an appt next week with her, so shall mention it. Should I mention to endo as well? It's not terrible at the moment (the pain that is) but it has become constant. I have always suffered with ovulation pain since I was a teenager, but only for a couple of days at most.

  • Yes, mention it to your endo too. 

  • Thank you very much x

You may also like...